Arizona, 2011

Hail in Arizona, September 12, 2011

September 12, 2011 · NWS FGZ · 6 events in 1 county or zone

A cutoff low pressure center over southern California rotated a disturbance across northern Arizona during the early morning hours of 12 September. There was sufficient vertical wind shear associated with a wind speed max and cape to produce severe thunderstorms over portions of northern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A cutoff low pressure center over southern California rotated a disturbance across northern Arizona during the early morning hours of 12 September. There was sufficient vertical wind shear associated with a wind speed max and cape to produce severe thunderstorms over portions of northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 12, 3:30 AM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 12, 3:30 AM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST MON SEP 12 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.
COOLER THAN NORMAL TEMPERATURES WILL CONTINUE.

&&

.DISCUSSION...
TODAY THROUGH WEDNESDAY...MODELS ARE IN GENERAL AGREEMENT THAT THE
CLOSED LOW NOW OVER SOUTHERN CALIFORNIA WILL MOVE SLOWLY TOWARD
ARIZONA DURING THIS PERIOD. MOISTURE WILL LINGER OVER ARIZONA AND BE
SUFFICIENT FOR A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY
AND NIGHT. THE LOW CENTER SHOULD ENTER NORTHERN AZ TUESDAY NIGHT
INTO WEDNESDAY. WIND SHEAR AND UPWARD MOTION INCREASE LATE TUESDAY
AND ADDITIONAL STRONG STORMS (BRINGING HAIL AND STRONG WINDS) ARE
POSSIBLE THEN.

THURSDAY AND BEYOND...THE UPPER LOW WILL CROSS ARIZONA AND MOVE
EASTWARD. WE WILL KEEP A SLIGHT CHANCE OF DAYTIME STORMS ACROSS THE
AREA ON THURSDAY...AND THEN LIMIT PRECIP CHANCES TO NAVAJO AND
APACHE COUNTIES FRIDAY. THE WEEKEND LOOKS DRY.
&&

.AVIATION...FOR THE 12Z PACKAGE...SCT SHRA AND ISOLD TSRA WILL
CONTINUE THIS MORNING...INCREASING IN COVERAGE AFT 18-20Z. MVFR
CONDITIONS PSBL IN THE STRONGER STORMS. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................DL
AVIATION................DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 12, 6:03 AM MST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
603 AM MST MON SEP 12 2011

AZZ004>018-037>040-130700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
603 AM MST MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN
ARIZONA THROUGH THIS EVENING. A FEW STORMS MAY BECOME
SEVERE...PRODUCING ONE INCH DIAMETER HAIL AND OR WIND GUSTS OVER
58 MPH. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABOVE NORMAL THUNDERSTORM COVERAGE WILL PERSIST FROM MONDAY
THROUGH WEDNESDAY. THE TUESDAY AFTERNOON AND EVENING TIME FRAME COULD
BE A PERIOD OF STRONGER STORMS ACROSS THE NORTHLAND.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 12, 2:21 AM MST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
221 AM MST MON SEP 12 2011

AZZ015-120930-
COCONINO AZ-
221 AM MST MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 230 AM MST

AT 215 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING OVER THE SCHULTZ BURN SITE...MOVING
NORTHEAST AT 15 MPH. AUTOMATED GAGES ON THE BURN SITE INDICATE THAT
UP TO ONE-HALF INCH OF RAIN HAS FALLEN IN THE PAST HALF HOUR. NO
FLOODING IS EXPECTED AT THIS TIME BUT WASHES AND STREAMS MAY HAVE
INCREASED FLOW FOR THE NEXT HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AND BURNED AREAS.

&&

LAT...LON 3536 11151 3524 11157 3532 11168 3540 11160
TIME...MOT...LOC 0920Z 225DEG 2KT 3535 11157

DB

The radar

The Flagstaff radar (KFSX), 79 km away, was scanning. The volume nearest the first event began at 13:06 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Coconino

When
September 12, 6:05 AM MST
Where
Coconino County, 0.89 mi SE of Flagstaff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.190, -111.640

Quarter sized hail covered the ground.

Hail, Coconino

When
September 12, 6:08 AM MST
Where
Coconino County, 0.56 mi W of Sunnyside
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.200, -111.630

One inch diameter hail covered the ground at University Heights neighborhood.

Hail, Coconino

When
September 12, 6:10 AM MST
Where
Coconino County, 0.69 mi S of Sunnyside
Measured
1 in hail
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
35.190, -111.620

One inch diameter hail was reported on the Northern Arizona University Campus.

Hail, Coconino

When
September 12, 6:16 AM MST
Where
Coconino County, 2.07 mi S of Flagstaff
Measured
1 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
35.170, -111.650

One inch diameter hail covered the ground two inches deep along Lake Mary Road.

Hail, Coconino

When
September 12, 6:25 AM MST
Where
Coconino County, 2.76 mi S of Sunnyside
Measured
1 in hail
Property damage
$30,000
Reported by
NWS Employee
Coordinates
35.160, -111.620

One inch diameter hail was reported from the Interstate 40/17 interchange into West Flagstaff. Cars and roofs were damaged.

Hail, Coconino

When
September 12, 6:30 AM MST
Where
Coconino County, 2.36 mi ESE of Sunnyside
Measured
1.5 in hail
Property damage
$40,000
Reported by
Public
Coordinates
35.190, -111.580

Quarter to ping pong ball sized hail (1 to 1 1/2 inch diameter) were reported on the east side of Flagstaff.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348563, 348564, 348566, 348565, 348568, 348567.